Virginia, 2024

Flash Flooding and Heavy Rain in Virginia, July 20 to 21, 2024

July 20 to 21, 2024 · NWS AKQ · 43 events in 12 counties and zones

A stationary front remained draped across the southern Virginia border through the day on July 20, 2024. Meanwhile, a weak surface low developed along the front during the afternoon before moving offshore by the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$195,000
Crop damage
None recorded
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A stationary front remained draped across the southern Virginia border through the day on July 20, 2024. Meanwhile, a weak surface low developed along the front during the afternoon before moving offshore by the early evening. A very moist air mass was in place with dew points generally in the mid to upper 70s. The result was widespread heavy rain and flooding across portions of central and eastern Virginia as well as a few severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 20, 8:39 AM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 20, 8:39 AM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
939 AM EDT Sat Jul 20 2024

.SYNOPSIS...
A weak front over NC will lift is lifting north early this
morning, bringing unsettled conditions back to most of the area
with locally heavy rainfall possible. Somewhat unsettled
conditions are expected through much of next week with scattered
mainly afternoon and evening showers and thunderstorms each
day.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 940 AM EDT Saturday...

Key messages:

- Weak frontal boundary lifts northward this morning with low
  pressure translating along the front this afternoon. Areas
  near and north of the boundary will see periods of moderate to
  locally heavy rainfall.

- A flood watch has been issued for portions of Virginia.

- A few strong storms are possible along and south of the front this
  afternoon and evening.

Late morning analysis shows high pressure well off the SE CONUS
with a weak front slowly making northward progress across NC
and into VA. Aloft, a broad positively-tilted trough is noted
over the Mississippi Valley into the Great Lakes, resulting in
SW flow over the region. Satellite imagery shows mostly cloudy
skies across the region. Latest radar also showing scattered
showers over the area, with one particular stationary shower
over Gloucester County producing very heavy rainfall over the
past couple hours.

Expect the front to continue to lift north this morning with an
increasing chance for showers and a few storms. Skies will be
mostly cloudy today with widespread showers and storms possible
this afternoon into the evening. Temperatures will be held down
by cloud cover and showers with highs ranging from the upper 70s
NW to the mid 80s SE. A shortwave trough in the flow aloft will
result in weak low pressure forming along the frontal boundary
which will serve to enhance lift and low level convergence along
and north of the front this afternoon. HREF guidance shows the
greatest precip coverage and probabilities of 3"/3 hours
generally along the US 460 corridor today, though the latest
CAMs have shifted the axis slightly S to near or just N of the
NC/VA border. WPC has included a small Slight Risk
area from the VA/NC border northward into the I-64 corridor
today. At this time, the greatest threat for heavy rainfall and
flooding appears to be in the vicinity of the Williamsburg area
and WPC shows some concern for locally significant flooding
here. Given the efficient rainfall rates this morning and the
continued potential for slow-moving showers/storms this
afternoon (with some building instability), have decided to
raise a flood watch that roughly aligns with WPC's slight ERO.
This is for areas N of the NC/VA border, approximately to the
Richmond Metro and points NE on the Middle Peninsula and nrn
Neck. Left out the eastern shore as they have seen less rain
recently and are usually less flood-prone. As low pressure
translates east along the front late this afternoon and evening,
PoPs will be focused across the SE third of the area and near
the coast/offshore after midnight. Enhanced flow aloft will
result in 25-30 kt of shear this afternoon and evening along and
south of the frontal boundary. Strong straight line winds
locally heavy rainfall are the main threats from convection this
afternoon and evening. SPC has areas near and south of the
VA/NC border in a Marginal Risk. Lows tonight range from the
mid/upper 60s N and NW to the low 70s SE.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 430 AM EDT Saturday...

Key Messages...

- Lower coverage of showers and storms on Sunday as the front
  meanders from central NC into VA in the afternoon.

The front gets pushed into NC in the wake of weak low pressure.
Shower and storm chances will be focused over the southern third of
the area on Sunday. Fewer clouds and showers across the northern
half of the area will result in slightly higher temps Sunday
afternoon with highs ranging from the upper 80s N and NW with mid
80s to the S. Some break in the humid conditions is expected for the
northern half of the area with dew points in the upper 60s to low
70s while areas south of the I-64 corridor will maintain dew points
in the mid 70s and PWAT values greater than 2". Overnight lows fall
into the upper 60s to low 70s.

Not much change in the overall synoptic pattern on Monday with
continued SW flow aloft and deep moisture over the region. The front
is forecast to lift north of the area on Monday so there will be
less forcing in the low levels to focus shower and storm chances.
That said, diurnally driven convection is likely across the area
with locally heavy rainfall possible just about anywhere in region.
Highs Monday stay in the mid to upper 80s with overnight lows again
in the upper 60s to low 70s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 430 AM EDT Saturday...

Key Messages:

- Continued unsettled this week with deep moisture and daily
  chances for showers and thunderstorms.

The remainder of the work week will see little change in the overall
pattern across the region with continued SW flow aloft. Bermuda high
offshore will maintain a feed of deep moisture into the region with
PWAT values generally aoa 2". Showers and storms will follow a
diurnal cycle, generally forming over inland areas in the afternoon
and spreading toward the coast in the evening. Have maintained
likely PoPs each afternoon through Thursday with somewhat lower
chances on Friday. Highs will be in the upper 80s to around 90
degrees Tuesday and Wednesday. A few degrees cooler for the latter
half of the week with highs in the mid 80s. Overnight lows continue
in the upper 60s to low 70s.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
As of 650 AM EDT Saturday...

Mix of flying conditions in place early this morning with MVFR/IFR
CIGs noted across the western half of the area while VFR
prevails near the coast. Included a short TEMPO at RIC to cover
brief departures to IFR over the next hour or two. Expect CIGs
to be predominantly MVFR by 14-15z except for SBY where VFR
prevails today. Showers and a few storms are possible this
morning with local flight restrictions expected in and around
any convection. A front lifts northward this morning and an area
of low pressure is expected to develop along the front this
afternoon, resulting in greater coverage of showers and storms
along and just north of where the boundary sets up. Relative
greater chances for thunder will exist along and to the south of
this boundary this afternoon and evening. Low confidence in
specific timing of storms this afternoon so will show VCTS at
ORF, PHF, and ECG. Light winds this morning become SE 5-10 kt
this afternoon.

MVFR/IFR cigs are possible in vicinity of the boundary tonight.
Unsettled conditions continue Sunday through Wednesday with daily
chances of mainly aftn/evening showers/tstms.

&&

.MARINE...
As of 250 AM EDT Saturday...

Key Messages:

- A warm front lifts north through the area today, bringing light
and variable winds.

- Prevailing sub-advisory conditions are expected to continue
through at least early next week, although afternoon/evening
thunderstorms are possible each day.

A warm front is slowly moving north across nrn NC early this
morning, with E-SE winds of 5-10 kt over the waters and 2-3 ft
seas/1-2 ft waves. The front is progged to continue to lift north
across part of the area today before stalling as weak sfc low
pressure tracks along it. The weak low moves offshore tonight. Winds
will generally be E-SE at ~10 kt today, with S-SE winds south of the
front (over the far SE VA/NE NC coastal waters). Winds become
variable this evening as the low tracks over the waters before
turning to the W-NW tonight (and remaining well below SCA
thresholds). Despite the prevailing sub-SCA conditions, scattered to
numerous tstms could produce locally higher gusts (especially from
midday through this evening). Light and variable winds are expected
Sunday with continuing shower/storm chances. S/SW winds become more
established Monday and especially the middle of next week as the
pressure gradient tightens between Bermuda high pressure offshore
and weak low pressure well to our NW. It still looks to remain
predominantly sub-SCA through the period, outside of brief higher
wind gusts from convection. Waves in the bay average 1-2 ft while
seas average 2-3 ft. Seas increase to 3-4 ft across the northern
waters mid-late this week as SSW winds become a bit more elevated
(but still below SCA thresholds).

Will continue with a moderate rip current risk across the northern
beaches this weekend, with a low rip risk for VA Beach/Eastern
Currituck.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...Flood Watch until 8 PM EDT this evening for VAZ065>068-078>090-
     092-093-095>098-512>516-518-520-523>525.
MARINE...None.

&&

SYNOPSIS...RHR
NEAR TERM...RHR/SW
SHORT TERM...RHR
LONG TERM...RHR
AVIATION...RHR
MARINE...ERI/SW
Hazardous weather outlook, Jul 20, 7:53 AM EST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
853 AM EDT Sat Jul 20 2024

MDZ021>024-VAZ048-060>062-064-069-075>077-509>511-517-519-521-522-
211300-
Dorchester-Wicomico-Somerset-Inland Worcester-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Powhatan-Westmoreland-Richmond-
Northumberland-Western Louisa-Eastern Louisa-Western Hanover-
Western King William-Western King and Queen-Western Essex-
Eastern Essex-
853 AM EDT Sat Jul 20 2024

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia and north central
Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-VAZ099-100-211300-
Maryland Beaches-Accomack-Northampton-
853 AM EDT Sat Jul 20 2024

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ067-068-078-082>086-090-512>516-518-520-523-211300-
Nottoway-Amelia-Lancaster-Charles City-New Kent-Gloucester-Middlesex-
Mathews-James City-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Eastern King William-Eastern King and Queen-York-
853 AM EDT Sat Jul 20 2024

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-211300-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-
853 AM EDT Sat Jul 20 2024

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Today and tonight.

Locally heavy rainfall is possible into this evening. Where the
heaviest rain falls, areas of flash flooding are possible. A few
strong to severe storms are possible this afternoon and evening with
strong straight line winds the primary threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ065-066-079>081-087>089-092-093-095>098-524-525-211300-
Mecklenburg-Lunenburg-Brunswick-Dinwiddie-Prince George-Greensville-
Sussex-Surry-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-Virginia Beach-Newport News-Hampton/Poquoson-
853 AM EDT Sat Jul 20 2024

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Additionally, a few strong to severe storms are possible this
afternoon and evening with strong straight line winds the primary
threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Norfolk radar (KAKQ), 61 km away, was scanning. The volume nearest the first event began at 14:59 UTC.

Open the radar archive at this moment

Event by event

26 heavy rain, 17 flash flood. Local standard time, as filed.

Heavy Rain, Gloucester

When
July 20, 10:00 AM EST
Where
Gloucester County, 0.88 mi SW of Selden
Reported by
Broadcast Media
Coordinates
37.340, -76.480

Broadcast media relayed a public report of 6.13 inches of rain which had fallen since midnight. Most of the rain fell between 9 to 10 AM on July 20.

Flash Flood, Richmond (C)

When
July 20, 2:06 PM EST
Where
Richmond (C) County, 2.79 mi SE of Richmond to 2.81 mi SE of Richmond
Cause
Heavy Rain
Reported by
Public
Coordinates
37.521, -77.415

The public reported flooding on Nicholson Street in Richmond.

Flash Flood, Richmond (C)

When
July 20, 2:08 PM EST
Where
Richmond (C) County, 2.33 mi SE of Richmond to 2.35 mi SE of Richmond
Cause
Heavy Rain
Reported by
Public
Coordinates
37.526, -77.420

The public reported flooding across Dock Street.

Flash Flood, Williamsburg (C)

When
July 20, 2:18 PM EST
Where
Williamsburg (C) County, 1.86 mi NNW of Williamsburg to 1.83 mi NNW of Williamsburg
Cause
Heavy Rain
Reported by
Public
Coordinates
37.296, -76.728

The public reported flooding near the intersection of Richmond Road and Governor Berkeley Road in Williamsburg with a picture on social media showing several inches of water on the road.

Flash Flood, Richmond (C)

When
July 20, 2:20 PM EST
Where
Richmond (C) County, 0.48 mi S of Richmond to 0.47 mi S of Richmond
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.543, -77.449

A VDOT camera showed flooding along Belvidere Street and Canal Street in Richmond with water around one foot deep in the northbound lanes.

Flash Flood, Gloucester

When
July 20, 3:00 PM EST
Where
Gloucester County, 0.98 mi ENE of Ordinary to 0.96 mi ENE of Ordinary
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.305, -76.513

Woodsville Road was flooded and partially blocked due to standing water.

Flash Flood, York

When
July 20, 3:02 PM EST
Where
York County, 0.8 mi NE of Yorktown to 0.78 mi NE of Yorktown
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.239, -76.512

Water Street was flooded in Yorktown.

Flash Flood, Lancaster

When
July 20, 4:05 PM EST
Where
Lancaster County, 1.18 mi NW of Regina to 1.16 mi WNW of Regina
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.790, -76.438

Regina Road was closed due to flooding.

Flash Flood, Lancaster

When
July 20, 4:10 PM EST
Where
Lancaster County, 1.29 mi WNW of Iberis to 1.25 mi NW of Iberis
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.740, -76.470

VDOT reported standing water at the intersection of Merry Point Road and Buzzards Neck Road. Both northbound and southbound lanes were reported closed.

Flash Flood, Hampton (C)

When
July 20, 4:52 PM EST
Where
Hampton (C) County, 3.83 mi NNE of Hampton to 3.81 mi NNE of Hampton
Cause
Heavy Rain
Reported by
Public
Coordinates
37.070, -76.320

An mPING report from the public reported flooded roads in Hampton.

Flash Flood, Virginia Beach (C)

When
July 20, 5:27 PM EST
Where
Virginia Beach (C) County, 1.23 mi NE of Euclid to 1.17 mi NE of Euclid
Cause
Heavy Rain
Reported by
Public
Coordinates
36.842, -76.154

The public reported flooding on Cleveland Street between Pennsylvania Avenue and Southgate Avenue.

Flash Flood, Virginia Beach (C)

When
July 20, 5:28 PM EST
Where
Virginia Beach (C) County, 1.33 mi NNE of Oceana to 1.31 mi NNE of Oceana
Cause
Heavy Rain
Reported by
Public
Coordinates
36.848, -76.011

The public reported standing water on I-264 Westbound.

Flash Flood, Northumberland

When
July 20, 5:30 PM EST
Where
Northumberland County, 1.64 mi E of Rehoboth Church to 1.57 mi E of Rehoboth Church
Cause
Heavy Rain
Property damage
$60,000
Reported by
911 Call Center
Coordinates
37.750, -76.350

The 911 call center reported that Apple Grove Road was closed with cars stranded and swiftwater rescues taking place.

Flash Flood, Northumberland

When
July 20, 5:30 PM EST
Where
Northumberland County, 1.29 mi ENE of Rehoboth Church to 1.44 mi NE of Rehoboth Church
Cause
Heavy Rain
Property damage
$60,000
Reported by
911 Call Center
Coordinates
37.760, -76.360

The 911 call center reported flooding across Jessie Dupont Memorial Highway and Morattico Church Road with cars stranded and swiftwater rescues on Morattico Church Road.

Flash Flood, Northumberland

When
July 20, 5:30 PM EST
Where
Northumberland County, 2.33 mi SSE of Wicomico Church to 2.2 mi SSE of Wicomico Church
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.791, -76.359

VDOT reported Route 605 was flooded and closed due to heavy rain.

Flash Flood, Virginia Beach (C)

When
July 20, 5:38 PM EST
Where
Virginia Beach (C) County, 0.48 mi SSW of Virginia Beach to 0.55 mi SW of Virginia Beach
Cause
Heavy Rain
Reported by
Public
Coordinates
36.844, -75.984

The public reported flooding on Virginia Beach Boulevard near Parks Avenue.

Flash Flood, Virginia Beach (C)

When
July 20, 5:44 PM EST
Where
Virginia Beach (C) County, 1.41 mi N of Oceana to 1.52 mi N of Oceana
Cause
Heavy Rain
Reported by
Public
Coordinates
36.850, -76.023

The public reported flooding on Laskin Road between First Colonial Road and Virginia Beach Boulevard.

Flash Flood, Lancaster

When
July 20, 6:30 PM EST
Where
Lancaster County, 0.69 mi N of Rehoboth Church to 0.7 mi N of Rehoboth Church
Cause
Heavy Rain
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
37.760, -76.380

The Virginia Department of Emergency Management reported a washed out section of road at the 500 block of Rehoboth Road in Kilmarnock near the Lancaster/Northumberland County line. The time of occurrence is estimated.

Heavy Rain, Mathews

When
July 21, 5:00 AM EST
Where
Mathews County, 1.16 mi ENE of Cardinal
Reported by
CoCoRaHS
Coordinates
37.428, -76.361

A CoCoRaHS observer reported that 3.44 inches of rain had fallen in the past 24 hours.

Heavy Rain, Gloucester

When
July 21, 6:00 AM EST
Where
Gloucester County, 1.11 mi S of Achilles
Reported by
CoCoRaHS
Coordinates
37.264, -76.452

A CoCoRaHS observer reported that 2.36 inches of rain had fallen in the past 24 hours.

Heavy Rain, Gloucester

When
July 21, 6:00 AM EST
Where
Gloucester County, 39.54 mi WSW of Davis Wharf
Reported by
CoCoRaHS
Coordinates
37.251, -76.494

A CoCoRaHS observer reported that 2.53 inches of rain had fallen in the past 24 hours.

Heavy Rain, Gloucester

When
July 21, 6:00 AM EST
Where
Gloucester County, 0.39 mi SSW of Gloucester
Reported by
CoCoRaHS
Coordinates
37.415, -76.534

A CoCoRaHS observer reported that 3.86 inches of rain had fallen in the past 24 hours.

Heavy Rain, Gloucester

When
July 21, 6:00 AM EST
Where
Gloucester County, 1.9 mi NW of Selden
Reported by
CoCoRaHS
Coordinates
37.373, -76.490

A CoCoRaHS observer reported that 4.53 inches of rain had fallen in the past 24 hours.

Heavy Rain, Gloucester

When
July 21, 6:00 AM EST
Where
Gloucester County, 1.52 mi SSE of Gloucester Arpt
Reported by
CoCoRaHS
Coordinates
37.379, -76.521

A CoCoRaHS observer reported that 4.74 inches of rain had fallen in the past 24 hours.

Heavy Rain, Gloucester

When
July 21, 6:00 AM EST
Where
Gloucester County, 1.62 mi WNW of Schley
Reported by
CoCoRaHS
Coordinates
37.381, -76.446

A CoCoRaHS observer reported that 7.76 inches of rain had fallen in the past 24 hours.

Heavy Rain, James City

When
July 21, 6:00 AM EST
Where
James City County, 1.17 mi WNW of Five Forks
Reported by
CoCoRaHS
Coordinates
37.256, -76.790

A CoCoRaHS observer reported that 2.28 inches of rain had fallen in the past 24 hours.

Heavy Rain, James City

When
July 21, 6:00 AM EST
Where
James City County, 2.54 mi N of Five Forks
Reported by
CoCoRaHS
Coordinates
37.287, -76.772

A CoCoRaHS observer reported that 2.8 inches of rain had fallen in the past 24 hours.

Heavy Rain, Mathews

When
July 21, 6:00 AM EST
Where
Mathews County, 0.58 mi ENE of Motorun
Reported by
CoCoRaHS
Coordinates
37.333, -76.290

A CoCoRaHS observer reported that 2.93 inches of rain had fallen in the past 24 hours.

Heavy Rain, Mathews

When
July 21, 6:00 AM EST
Where
Mathews County, 1.7 mi SE of Hudgins
Reported by
CoCoRaHS
Coordinates
37.455, -76.306

A CoCoRaHS observer reported that 3.13 inches of rain had fallen in the past 24 hours.

Heavy Rain, Northampton

When
July 21, 6:00 AM EST
Where
Northampton County, 1.04 mi WSW of Birdsnest
Reported by
CoCoRaHS
Coordinates
37.426, -75.918

A CoCoRaHS observer reported that 3.36 inches of rain had fallen in the past 24 hours.

Heavy Rain, Northumberland

When
July 21, 6:00 AM EST
Where
Northumberland County, 0.89 mi W of Sampsons Wharf
Reported by
CoCoRaHS
Coordinates
37.867, -76.416

A CoCoRaHS observer reported that 3.29 inches of rain had fallen in the past 24 hours.

Heavy Rain, Gloucester

When
July 21, 6:20 AM EST
Where
Gloucester County, 0.14 mi E of Naxera
Reported by
CoCoRaHS
Coordinates
37.330, -76.448

A CoCoRaHS observer reported that 4.69 inches of rain had fallen in the past 24 hours.

Heavy Rain, Lancaster

When
July 21, 6:24 AM EST
Where
Lancaster County, 0.64 mi N of Morattico
Reported by
CoCoRaHS
Coordinates
37.789, -76.632

A CoCoRaHS observer reported that 2.93 inches of rain had fallen in the past 24 hours.

Heavy Rain, Gloucester

When
July 21, 6:30 AM EST
Where
Gloucester County, 0.34 mi NE of Naxera
Reported by
CoCoRaHS
Coordinates
37.334, -76.446

A CoCoRaHS observer reported that 4.63 inches of rain had fallen in the past 24 hours.

Heavy Rain, Middlesex

When
July 21, 6:47 AM EST
Where
Middlesex County, 0.88 mi NNE of Deltaville
Reported by
CoCoRaHS
Coordinates
37.562, -76.325

A CoCoRaHS observer reported that 2.7 inches of rain had fallen in the past 24 hours.

Heavy Rain, Gloucester

When
July 21, 7:00 AM EST
Where
Gloucester County, 0.92 mi W of White Marsh
Reported by
CoCoRaHS
Coordinates
37.351, -76.547

A CoCoRaHS observer reported that 2.16 inches of rain had fallen in the past 24 hours.

Heavy Rain, Gloucester

When
July 21, 7:00 AM EST
Where
Gloucester County, 1.14 mi NNW of Selden
Reported by
CoCoRaHS
Coordinates
37.366, -76.474

A CoCoRaHS observer reported that 7.99 inches of rain had fallen in the past 24 hours.

Heavy Rain, James City

When
July 21, 7:00 AM EST
Where
James City County, 2.54 mi WNW of Five Forks
Reported by
CoCoRaHS
Coordinates
37.266, -76.811

A CoCoRaHS observer reported that 2.55 inches of rain had fallen in the past 24 hours.

Heavy Rain, Northampton

When
July 21, 7:00 AM EST
Where
Northampton County, 3.59 mi WNW of Machipongo
Reported by
CoCoRaHS
Coordinates
37.416, -75.982

A CoCoRaHS observer reported that 3.26 inches of rain had fallen in the past 24 hours.

Heavy Rain, Northumberland

When
July 21, 7:00 AM EST
Where
Northumberland County, 2.05 mi S of Remo
Reported by
CoCoRaHS
Coordinates
37.790, -76.332

A CoCoRaHS observer reported that 5.52 inches of rain had fallen in the past 24 hours.

Heavy Rain, York

When
July 21, 7:00 AM EST
Where
York County, 2.84 mi NNW of Magruder
Reported by
CoCoRaHS
Coordinates
37.358, -76.701

A CoCoRaHS observer reported that 2.38 inches of rain had fallen in the past 24 hours.

Heavy Rain, York

When
July 21, 7:00 AM EST
Where
York County, 0.79 mi ENE of Yorktown
Reported by
CoCoRaHS
Coordinates
37.233, -76.506

A CoCoRaHS observer reported that 2.54 inches of rain had fallen in the past 24 hours.

Heavy Rain, Northumberland

When
July 21, 3:28 PM EST
Where
Northumberland County, 1.55 mi SE of Remo
Reported by
Mesonet
Coordinates
37.803, -76.312

A CWOP weather station reported that 2.59 inches of rain had fallen in the past 24 hours.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206591, 1206057, 1206058, 1206086, 1206065, 1206066, 1206069, 1206067, 1206214, 1206070, 1206075, 1206083, 1206072, 1206073, 1206085, 1206082, 1206081, 1206084, 1206604, 1206563, 1206573, 1206575, 1206576, 1206579, 1206584, 1206592, 1206597, 1206601, 1206602, 1206607, 1206610, 1206578, 1206598, 1206577, 1206605, 1206560, 1206588, 1206596, 1206606, 1206611, and more.